What Happens When You Overdose?

What Happens When You Overdose? | Just Believe Recovery PA

In This Article

An overdose on drugs or alcohol can lead to life-threatening effects. These effects will vary depending on the substance(s) used. In general, however, an overdose in any form will likely cause confusion and disorientation, profoundly slowed respiration and heart rate, and can result in an irregular heart rate or heart attack, as well as a respiratory arrest that causes brain damage/or death.

There is a nearly unlimited number of substances that can result in an overdose when used excessively or in combination with other drugs or alcohol. However, there are certainly some that are more dangerous than others. For example, while hallucinogens, stimulants, and marijuana can contribute to an overdose, the vast majority are not lethal. Currently, most overdoses in the United States that are life-threatening are related to opioids and other sedatives. Furthermore, many of these overdoses occur when an individual ingests multiple drugs and/or alcohol.

Who Can Experience an Overdose?

Anyone can suffer from an overdose, and it’s not always easy to identify those who are at a higher risk than others. That said, several circumstances appear to be thematic when it comes to an overdose. For one, those who have detoxed and returned to drug use may erroneously believe their bodies can tolerate the same amount in which they did before. Secondly, persons who abuse multiple substances are at higher risk of interactions and compounded effects. And finally, there are those who either knowingly or unwitting use incredibly potent substances, such as fentanyl that can result in near-immediate death.

An individual who is on the brink of overdosing on depressants may not be aware of the severity of what is occurring despite the many warning signs, which can include the following:

  • Extreme drowsiness
  • Alternating states of wakefulness and unconsciousness
  • Nausea and vomiting
  • Slowed, erratic, or stopped breathing
  • Cold, clammy skin
  • A bluish tint to lips, hands, and feet
  • Slow, weak, or absent pulse

Methods Most Likely to Result in Overdose

What Happens When You Overdose? | Just Believe Recovery PA

When a substance is taken orally, such as a tablet or alcohol, it is first filtered through the liver and stomach before it enters the bloodstream and travels to the brain. This method of administration slows down the process of intoxication, but with excessive use of substances, an overdose can still transpire.

However, when a substance is smoked, snorted, or injected, it reaches the brain much faster and in a higher amount. These methods of use cause more intense effects and are also more hazardous and likely to result in an overdose. But, as noted, many other factors influence this process.

Eventually, the blood that contains drugs or alcohol pumps the substances throughout the body, where they bind to receptors that are responsible for feelings of pleasure and reward, such as dopamine, serotonin, GABA, OR adrenaline. These neurotransmitters, which occur naturally in normal levels, are given a boost by these substances and induce euphoria, in addition to several other sought-after effects.

Overdosing on Depressants

When the high begins to wane or as more substances are abused, the individual affected can get very drowsy, and encounter altering states of wakefulness and sleepiness. If a person has used both stimulants and depressants in combination, this process may take longer. But ultimately, excessive amounts of depressants in a person’s system are going to win the battle and can lead to confusion, paranoia, heart attack, profound central nervous depression, and death.

When someone uses an excessive amount of depressants, his or her breathing and heart rate will begin to slow. At the base of the brain is a respiratory control center that regulates breathing, and responds to the level of carbon dioxide and oxygen in the blood and encourages the person to breathe. During an overdose, however, the depressed breathing that occurs with opioid, sedative, or alcohol consumption becomes perilously slow and can cause respiration to stop completely.

As an individual’s pulse slows, oxygen levels may fall low enough that the heart begins to experience abnormal rhythms and does not function properly. At this point, some overdose victims suffer from sudden cardiac arrest.

Some will stop receiving the correct signals that instruct their body to breathe, and the lungs and heart may be barely working. As such, the brain may become damaged from a lack of oxygen. Permanent brain damage can occur after only four minutes of oxygen deprivation. If a person receives CPR at this time, the amount of brain damage incurred can be limited.

The person may foam at the mouth or aspirate on fluid leading into the lungs’ airspaces. This effect occurs, in large part, due to the body’s natural gag response being suppressed by CNS depression. As the individual continues to lose consciousness, natural secretions in the back of the throat are not purged or swallowed. Those who throw up can also choke on their vomit and die.

An overdose that reaches this point can induce seizures due to a lack of oxygen to the brain, thus causing further damage. Occasionally, individuals who have suffered an overdose such as this can become paralyzed and unable to speak.

If administered promptly, an anti-opioid overdose drug known as naloxone (Narcan) can reverse the effects of an overdose on prescription or illicit narcotics. This drug is widely available and usually carried by first responders. It can also be found at most major pharmacies for about $20 and can be purchased without a prescription. Sometimes, those who experience an overdose may have to be given multiple doses of naloxone depending on the concentration of opioids in their system.

Naloxone use should always be attempted if the person is still alive, and can be administered intranasally or through an IV. Naloxone works by removing opioids from receptors in the CNS and replacing them without activating the receptor. In just seconds to minutes, depression begins to be reversed, and a life may be saved.

A Word on Stimulants

As noted, stimulants are much less likely to cause an overdose, but they are still involved in many cases. When a stimulant is used in conjunction with a potent depressant, competing effects on a person’s brain and body can result in severe health complications and heart attack.

When excessive amounts of a stimulant or multiple stimulants are used, an individual may encounter extreme effects that are the opposite of an overdose on depressants, and may include the following:

  • Hallucinations
  • Paranoia
  • Agitation and irritability
  • Restlessness
  • Hyperthermia
  • Increased respiration
  • Rapid pulse
  • Heart palpitations
  • Chest pain
  • Dehydration
  • Rapid eye movements
  • Compulsive/repetitive behaviors
  • Muscle spasms
  • Trembling and shakiness

If an individual overdoses on a stimulant, the most significant risks to their health are dehydration, hyperthermia, seizures, stroke, and heart attack. Even if the person doesn’t die, he or she can incur long-lasting problems related to these adverse health outcomes. Like all overdoses, when this transpires, it is considered to be an emergency, and medical intervention should be sought immediately.

A Word on Alcohol Poisoning

What Happens When You Overdose? | Just Believe Recovery PA

When compared to other substances, alcohol poisoning unrelated to the use of other drugs is relatively uncommon. Of the 77,000 overdose fatalities identified in 2017, only 2,200 were related to alcohol use alone. Moreover, it’s not terribly easy to die from acute alcohol use, but it does occasionally happen. The symptoms of an alcohol overdose are comparable to those of other CNS depressants. If a drunk person is exhibiting the aforementioned effects associated with depressants, this is, indeed, also a medical emergency, and professional treatment should be sought immediately.

Getting Treatment for Substance Abuse

An addiction to opioids or other potent sedatives is a dangerous condition that can induce a myriad of severe health consequences, including irreversible brain damage and death. We urge those who are suffering to ask for help before it’s too late.

Just Believe Recovery centers offer comprehensive programs and a full spectrum of care, including detox, partial hospitalization treatment, residential treatment, aftercare planning, and more.

If you are ready to take the first step on your journey to recovery, contact us today! We have specialists waiting who can develop an effective treatment plan that is right for you!

Just Believe Recovery is a fully licensed, Joint Commission accredited, comprehensive drug and alcohol treatment center located in Carbondale, Pennsylvania

Let's Connect

🔒 Your information is safe & secure

Sidebar Contact

  • This field is for validation purposes and should be left unchanged.
Modafinil vs Adderall | Just Believe Recovery PA
Prescription Drugs

Modafinil vs Adderall

Modafinil and Adderall are both prescription medications. Modafinil is the generic form of a name brand drug known as Provigil. It is typically used to

Read More »
Does Alcohol Make You Gain Weight? | Just Believe Recovery PA
Alcohol Addiction

Does Alcohol Make You Gain Weight?

Consuming too much alcohol can lead to a myriad of mild to severe effects on a person’s overall health and emotional stability. It can also

Read More »
What Does Acid Look Like? | Just Believe Recovery PA
Abused Substances

What Does Acid Look Like?

Acid is the popular street name for a substance known as LSD. It is one of the strongest, most popular hallucinogens of the past several

Read More »